Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 5, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 5, 2021, 12:45 AM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 12:45 AM MDT (06:45 UTC)
Expired
Jul 5, 2021, 1:30 AM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 152 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS84 KMAF 050645
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Mon Jul 5 2021
 
NMZ029-033-050730-
Northern Lea County NM-Central Lea County NM-
1245 AM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 130 AM
MDT...

At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 20 miles north of Tatum, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 10306 3297 10376 3340 10377 3340 10372
      3357 10372 3357 10306
TIME...MOT...LOC 0645Z 335DEG 14KT 3353 10345 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 4, 11:49 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 4, 11:49 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1249 AM CDT Mon Jul 5 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Mon Jul 5 2021

Considerable uncertainty this forecast period concerning the
evolution of thunderstorms currently moving south toward the
region. Have included VCTS at HOB beginning 10Z where confidence
is a bit higher, but amendments are likely to be needed. Scattered
showers and storms are expected on Monday, so for now have
included -SHRA for all but CNM, and will handle eventual TS
mention once trends become more clear. Otherwise, winds will be
southeasterly, becoming variable/gusty in the vicinity of any
storms or outflow boundaries, with VFR conditions expected to
prevail.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 158 PM CDT Sun Jul 4 2021

Current radar is showing showers and thunderstorms developing in the
Davis Mountains this afternoon. Very little movement is noted and
that will raise the possibility for flash flooding. These storms
will diminish after sunset with the flood threat shifting to the
northeastern Permian Basin late tonight and into Monday. Models are
showing an MCS moving out of New Mexico adding to already impressive
rainfall totals from the past week. Northerly mid and upper level
flow suggest a southerly storm motion; however, southeasterly storm
relative inflow will likely cause higher rainfall amounts on the
eastern edge of the system. This would be the favored location for a
stronger and deeper surface cold pool and storm development so the
watch has been initially issued for these northeastern counties with
the possible expansion farther south of additional counties if
needed. The rainfall and clouds will also continue the recent trend
of below normal temperatures.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 158 PM CDT Sun Jul 4 2021

In the extended, the upper level ridge will be centered over
NV/UT/AZ beginning 12Z Tuesday.  There it will meander throughout
much of the week.  Thursday night/Friday, an upper trough will dive
into the Central Plains/MS Valley, nudging the upper ridge even
farther west, to central NV by 00Z Sunday.  This will keep the low-
level thermal ridge well west of Southeast New Mexico and West
Texas, providing continued relief for those who prefer cooler
weather.  Thicknesses won't vary much in the extended, keeping highs
each day 5-10F below normal, whereas lows look to be near-normal.
NBM numbers look reasonable, but BOIVERIFY suggests they can be
bumped up a degree or so here and there.

With regards to rain chances, long-range models suggest we may be in
for a dry spell next week, but not before a few more days of
widespread convection as shortwaves move south through the eastern
periphery of the ridge.  Tuesday, best chances for thunderstorm
development look to be over the higher terrain as easterly upslope
flow commences.  Tuesday night, models hint at developing a MCS to
the north, and bringing it into Southeast New Mexico.  Continued
easterly upslope flow will keep thunderstorms in play Wednesday, but
Thursday the focus is still forecast to shift to the south as an
inverted trough moves into the Big Bend Area from the Gulf Coast.
This will hopefully provide some much needed rain to that area, as
it has largely missed out the past couple of weeks.  Unfortunately,
better QPF looks to take place over the Serranias del Burro to the
southeast.  For the Big Bend Area, the GFS is light on rainfall, but
the ECMWF suggests 1-2 inches is possible over the next week or so.
Given that the airmass will be tropical, the ECMWF solution seems
more feasible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               83  70  85  70 /  60  40  30  10
Carlsbad                 91  71  88  70 /  30  40  40  50
Dryden                   91  72  88  72 /  40  50  40  30
Fort Stockton            91  71  89  70 /  40  40  40  30
Guadalupe Pass           83  65  82  65 /  40  50  50  40
Hobbs                    88  68  87  68 /  40  40  30  30
Marfa                    85  63  84  62 /  60  30  60  40
Midland Intl Airport     86  69  85  69 /  60  30  30  20
Odessa                   86  69  86  70 /  60  30  30  20
Wink                     92  71  90  71 /  40  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for Borden-Dawson-
     Howard-Martin-Mitchell-Scurry.

NM...None.
&&

SHORT TERM...10
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Jul 4, 1:56 PM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
256 PM CDT Sun Jul 4 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
256 PM CDT Sun Jul 4 2021 /156 PM MDT Sun Jul 4 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and evening,
mainly over Southeast New Mexico, northern Permian Basin, and
Western Low Rolling Plains, capable of producing large hail and
damaging winds. Heavy rain may also result in flash flooding.

Elsewhere, thunderstorms are possible today and tonight. Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain from thunderstorms may result in flash flooding Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 5, 12:45 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Mon Jul 5 2021

NMZ029-033-050730-
Northern Lea County NM-Central Lea County NM-
1245 AM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 130 AM
MDT...

At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 20 miles north of Tatum, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 10306 3297 10376 3340 10377 3340 10372
      3357 10372 3357 10306
TIME...MOT...LOC 0645Z 335DEG 14KT 3353 10345

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:43 AM MDTSpecial Weather StatementMAFAndrews, Gaines47 min
Jul 5, 6:22 AM MDTAreal Flood AdvisoryMAFMidland3 hr
Jul 5, 6:57 AM MDTFlash Flood WarningMAFScurry4 hr
Jul 5, 7:48 AM MDTFlash Flood WarningMAFMitchell4 hr
Jul 5, 12:31 PM MDTAreal Flood AdvisoryMAFReagan3 hr
Jul 5, 2:24 PM MDTRiver Flood WarningMAFScurry24 hr
Jul 5, 2:24 PM MDTRiver Flood WarningMAFMitchell30 hr
Jul 5, 3:06 PM MDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 5, 3:08 PM MDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Jul 5, 1:31 AM MDTSpecial Weather StatementMAFLea59 min
Jul 5, 2:27 AM MDTSpecial Weather StatementMAFLea63 min
Jul 5, 3:00 AM MDTSevere Thunderstorm WarningMAFEddy, Lea45 min
Jul 5, 3:58 AM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.